Oral Tuberculosis in a Patient With Rheumatoid Arthritis After Long Treatment With Methotrexate and Adalimumab
The treatment of rheumatoid arthritis (RA) with tumor necrosis factor alpha (TNF-alpha) inhibitors has been associated with an increased risk of tuberculosis (TB). Most patients have extrapulmonary disease. We describe a case of tonsil TB in an RA patient treated with methotrexate for 23 years and adalimumab (TNF-alpha inhibitor) for the last 3 years after an initial negative PPD (purified protein derivative of tuberculin) skin test. Our patient presented with a tonsil ulcer. PPD skin test was now positive; biopsy result of the lesion revealed Mycobacterium tuberculosis on culture, and a granuloma typical of TB on histologic assessment. The patient received antituberculous treatment with complete resolution of the lesion. This case illustrates that oral TB can occur after long treatment with TNF-alpha inhibitor and that tuberculous granulomas can be formed in such patients.